Kansas, 2018

Flooding and Hail in Kansas, September 2 to 3, 2018

September 2 to 3, 2018 · NWS DDC · 20 events in 6 counties and zones

An upper level trough with embedded minor disturbances approached western Kansas late in the day. Combined with daytime heating, this caused vigorous convection to develop by early evening, which lingered through the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level trough with embedded minor disturbances approached western Kansas late in the day. Combined with daytime heating, this caused vigorous convection to develop by early evening, which lingered through the night. These storms caused numerous flooding issues across western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 12:01 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 2, 12:01 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
101 PM CDT Sun Sep 2 2018

...Updated Long Term Discussion...

.SHORT TERM...(This afternoon through Monday)
Issued at 1155 AM CDT Sun Sep 2 2018

Another round of storms and rain showers expected late this
afternoon and into the over night hours due to another passing
upper level disturbance circulating around a deep trough across
the desert southwest. Expect northern counties to be the start of
where storms start according to the short term models after 4PM.
These will be where the most prolonged storms will be through the
morning time frame with flooding being a major concern for these
northern tiers of counties that already received substantial
amount of rainfall the last couple of days, especially last night.
Expect these storms to expand in coverage backbuilding to the
southwest through the evening time frame towards sunset, making
its way to the Oklahoma border later tonight. 850mb moisture
advection looks very prominent for western Kansas helping to aide
in the aforementioned flooding concerns. 1-3 inches are expected
in these northern counties with localized areas up to 5 inches
possible. All other areas will see around 1 inch to less than that
towards the Colorado and Oklahoma borders. There is still the
possibility of damaging winds up to 60mph and hail up to quarter
size due to the substantial enough amount of instability with cape
values pushing into the 2000J/kg range. Lapse rates and shear
values don't look too impressive, so confidence in these look to
be minimal at best with flooding being the major concern.

Otherwise, expect another seasonal afternoon with high
temperatures pushing into the mid to upper 80s but feeling warmer
with the ample low level moisture, as mentioned before. Dewpoints
will stay in the 60s all day pushing 70 in some areas giving
minimum relative humidity values in the 50 percent range. Under a
weak pressure gradient, winds will stay out of the south in the
10-15 mph outside of the aforementioned thunderstorm wind
concerns. Mid level clouds will expand and increase in coverage
through the evening time frame and storms beginning to develop
before improving once again towards and after day break Monday
morning. Over night low temperatures will mainly be in the 60s
with any storms left pushing out of the CWA to the north and
northeast. Winds will stay out of south and be relatively light
once again with afternoon high temperatures in the low to mid 80s
once again. Thunderstorm and rain shower development looks to
begin once again Monday afternoon after the 4-5PM time frame
looking at some of the same concerns with flooding but with
minimal severe weather threats with winds only up to 40mph and
small hail dime size at best.

.LONG TERM...(Monday night through Sunday)
Issued at 1249 PM CDT Sun Sep 2 2018

Any storms left over Monday night will soon dissipate and push out
of the CWA by day break and morning hours. Low temperatures will
start Tuesday off in the mid to upper 60s with high temperatures
pushing into the low 80s across the entire area due to the
abundant cooler moisture pool at the surface. Increasing clouds
throughout the day once again with winds out of the southeast
10-15mph. Storm chances increase again late in the afternoon into
the evening and over night hours with northern and eastern
counties having the best chances. Flooding concerns will once
again be on the lookout for the northern tiers of counties with
additional precipitation expected on an already moistened rich
soil from all the previous rains the past few days. No severe
weather is expected at this point but smaller hail and winds could
still be possible amongst the many storms expected to inhibit
southwest Kansas. Otherwise expect low temperatures Tuesday night
to only be in the mid 60s, light southeasterly winds, and
improving conditions by day break.

Wednesday and Thursday look to be similar in set up with another
couple rounds of shortwave disturbances propagating through
western Kansas bringing rain chances and thunderstorms late in the
afternoon and evening time frames. High temperatures will be in
the upper 70s to low 80s and winds still out of the east to
southeast 10-15 mph. Upslope moist flow will help aid in ample
low level moisture needed for fuel to these rain showers and
thunderstorm chances. Low temperatures will still only be in the
60s with storms ending and pushing out of the CWA by sunrise.

Drier conditions expected to start on Friday and into the weekend
as the upper level ridge extends across the Rocky Mountains and
western high plains giving a quieter weather pattern out of the
northwest. Minimal chances for eastern counties getting any
precipitation Friday through Sunday. High temperatures will be
back on the rise with upper 70s Friday, low to mid 80s Saturday,
and upper 80s to near 90 on Sunday. Morning low temperatures will
be more seasonable for this time of year starting off in the
upper 50s to just above 60 and winds staying out of the south to
southeast not much above 10 mph helping to aid in possible fog and
stratus development during this time due to all the recent rain
and upslope low level flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1151 AM CDT Sun Sep 2 2018

VFR conditions will prevail during the entire TAF period. Winds
currently in the 8-12kt range out of the south under a fairly weak
pressure gradient with high pressure to the east and low pressure
to the west. Another upper level disturbance progged to push
through the CWA later this afternoon and throughout the night time
hours once again. Looking at activity to start at HYS around 21Z,
23Z at DDC, 03Z at GCK, and 06Z at LBL based upon short term
models. These are once again jumping back and forth on timing and
location of the startup of the storms, but HYS looks to be the
consistent area looking at numerous storms and rain showers most
of the period. Otherwise, expect improving conditions towards 12Z
and day break with scattered clouds lingering during the morning
hours with south winds before more activity later Monday afternoon
after the end of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  66  83  66 /  50  60  40  50
GCK  86  64  82  64 /  40  60  40  40
EHA  86  63  82  62 /  30  50  30  40
LBL  88  65  83  65 /  30  40  40  40
HYS  86  66  81  67 /  60  60  40  60
P28  90  70  85  69 /  40  50  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ031-046.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 2, 2:32 AM CST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Sun Sep 2 2018

KSZ030-031-043>046-061>066-074>081-084>090-030845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There are chances of thunderstorms through tonight. The best
chance of strong to severe storms is from mid afternoon through
the evening hours. Hail as large as half dollars and winds to 60
mph can be expected with the strongest storms. Locally heavy rains
are expected, with the best chance for the heavy rain along the
Interstate 70 corridor.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There are good chances for thunderstorms through Wednesday,
with smaller chances Thursday and Friday. The storms Monday
through Wednesday will contain locally heavy rain.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through the
evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Sep 2, 1:02 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HEAVY RAIN       CATHERINE               38.93N 99.22W
09/02/2018  M2.13 INCH       ELLIS              KS   TRAINED SPOTTER

0830 PM     HEAVY RAIN       1 N HAYS                38.89N 99.32W
09/01/2018  M1.50 INCH       ELLIS              KS   PUBLIC

            THIS REPORT CAME IN THROUGH SOCIAL MEDIA.

0618 PM     HAIL             2 S HAYS                38.85N 99.32W
09/01/2018  E1.25 INCH       ELLIS              KS   PUBLIC

            THIS REPORT CAME IN THROUGH SOCIAL MEDIA.

0520 PM     HAIL             9 NNW CATHERINE         39.04N 99.30W
09/01/2018  E1.00 INCH       ELLIS              KS   PUBLIC

            QUARTER SIZED HAIL WITH SOME WINDS AND GOOD
            RAIN (UNSURE OF SPEED OR AMOUNT).

0519 PM     HAIL             7 NW CATHERINE          39.00N 99.30W
09/01/2018  E2.00 INCH       ELLIS              KS   PUBLIC

            2 INCH HAIL REPORTED VIA SOCIAL MEDIA.

&&
Special weather statement, Sep 2, 2:18 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
318 PM CDT SUN SEP 2 2018

KSZ030-031-045-022100-
Trego KS-Ellis KS-Ness KS-
318 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...EASTERN TREGO
AND WESTERN ELLIS COUNTIES UNTIL 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Brownell, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellis, Yocemento, Cedar Bluff and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3903 9929 3862 9965 3868 9988 3913 9961
      3913 9953
TIME...MOT...LOC 2018Z 210DEG 28KT 3871 9974

TATRO
Special weather statement, Sep 2, 2:31 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT SUN SEP 2 2018

KSZ066-079>081-022130-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
331 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
BARBER...SOUTHWESTERN STAFFORD...SOUTHEASTERN EDWARDS AND WESTERN
PRATT COUNTIES UNTIL 430 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Haviland, moving north at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Haviland, Macksville, Cullison, Belpre, Byers, Fellsburg, Hopewell,
Wellsford, Croft and Trousdale.

LAT...LON 3747 9899 3747 9901 3745 9901 3749 9923
      3795 9922 3795 9866
TIME...MOT...LOC 2031Z 192DEG 26KT 3754 9910

JJOHNSON

The radar

The Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 5 flood, 2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Barber

When
September 2, 2:56 PM CST to 4:56 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Reported by
ASOS
Coordinates
37.280, -98.550

Rainfall of 1.58 inches was measured.

Hail, Hodgeman

When
September 2, 3:00 PM CST
Where
Hodgeman County, 3.8 mi E of Gray
Measured
2 in hail
Reported by
Public
Coordinates
38.170, -99.580

Heavy Rain, Pratt

When
September 2, 3:15 PM CST to 5:15 PM CST
Where
Pratt County, 0.88 mi SE of Pratt
Reported by
Mesonet
Coordinates
37.640, -98.720

Rainfall of 1.52 inches was measured.

Hail, Pawnee

When
September 2, 3:55 PM CST
Where
Pawnee County, 6.16 mi NNE of Rozel
Measured
1.5 in hail
Reported by
Public
Coordinates
38.280, -99.350

Heavy Rain, Pawnee

When
September 2, 4:30 PM CST to 7:30 PM CST
Where
Pawnee County, 0.54 mi W of Larned
Reported by
Mesonet
Coordinates
38.180, -99.110

Rainfall of 3.44 inches was observed.

Heavy Rain, Pawnee

When
September 2, 5:00 PM CST to 8:00 PM CST
Where
Pawnee County, 2.64 mi NW of Ray
Reported by
Mesonet
Coordinates
38.200, -99.000

Rainfall of 1.42 inches was measured.

Heavy Rain, Pratt

When
September 2, 5:01 PM CST to 7:01 PM CST
Where
Pratt County, 0.88 mi SE of Pratt
Reported by
Mesonet
Coordinates
37.640, -98.720

Rainfall of 2.24 inches was measured.

Heavy Rain, Pawnee

When
September 2, 5:01 PM CST to 11:01 PM CST
Where
Pawnee County, Larned
Reported by
Storm Chaser
Coordinates
38.180, -99.100

Rainfall of 2.78 inches was observed.

Funnel Cloud, Barber

When
September 2, 5:56 PM CST to 5:59 PM CST
Where
Barber County, 5.11 mi NNE of Hazelton
Reported by
Trained Spotter
Coordinates
37.170, -98.370

Heavy Rain, Pawnee

When
September 2, 6:00 PM CST to 7:00 PM CST
Where
Pawnee County, 2.64 mi NW of Ray
Reported by
Mesonet
Coordinates
38.200, -99.000

Rainfall of 1.17 inches was measured.

Heavy Rain, Pawnee

When
September 2, 6:00 PM CST to September 3, 12:00 AM CST
Where
Pawnee County, 4.08 mi SSE of Ash Valley
Reported by
Trained Spotter
Coordinates
38.250, -99.180

Rainfall of 2.87 inches was measured.

Thunderstorm Wind, Trego

When
September 2, 6:43 PM CST
Where
Trego County, 5.25 mi SW of Trego Center
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.820, -99.960

Four to six inch diameter tree branches were broken by the high wind.

Heavy Rain, Kiowa

When
September 2, 7:00 PM CST to September 3, 2:00 AM CST
Where
Kiowa County, 0.69 mi N of Mullinville
Reported by
Trained Spotter
Coordinates
37.590, -99.480

Rainfall of 4.51 inches was observed.

Heavy Rain, Pratt

When
September 2, 10:00 PM CST to September 3, 4:00 AM CST
Where
Pratt County, 0.88 mi SW of Pratt
Reported by
Emergency Manager
Coordinates
37.640, -98.740

Five inches was rain was measured.

Heavy Rain, Pratt

When
September 2, 10:30 PM CST to September 3, 4:30 AM CST
Where
Pratt County, 3.89 mi NE of Preston
Reported by
Public
Coordinates
37.790, -98.500

Rainfall of 6.25 inches was measured.

Flood, Kiowa

When
September 3, 2:45 AM CST to 6:45 AM CST
Where
Kiowa County, 0.88 mi NE of Mullinville to 0.3 mi NE of Mullinville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.590, -99.470

Was was about 1 foot deep across the streets.

Flood, Pratt

When
September 3, 3:14 AM CST to 8:14 AM CST
Where
Pratt County, 0.88 mi NW of Preston to 0.47 mi NNW of Preston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.760, -98.560

Water was flowing across the highway.

Flood, Pratt

When
September 3, 3:15 AM CST to 6:15 AM CST
Where
Pratt County, 0.55 mi W of Pratt to 1.54 mi NNE of Pratt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.650, -98.740

Many streets were closed due to flooding streets.

Flood, Kiowa

When
September 3, 3:55 AM CST to 6:55 AM CST
Where
Kiowa County, 1.29 mi WSW of Greensburg to 1.49 mi SW of Greensburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.590, -99.320

Water was flowing across highway 183.

Flood, Kiowa

When
September 3, 3:55 AM CST to 6:55 AM CST
Where
Kiowa County, 0.88 mi SW of Haviland to 0.66 mi SW of Haviland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.610, -99.110

There was highway flooding in Haviland.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787109, 787107, 787110, 787108, 787115, 787117, 787114, 787118, 787111, 787113, 787120, 787112, 787121, 787129, 787130, 787122, 787123, 787126, 787127, 787128.